St John's wort is one of the most popular herbal medicines, and health care professionals often are unaware that their patients take such supplements. St John's wort causes a decrease in cyclosporine levels, thus endangering the success of organ transplantations.
Five independent computerized literature searches were conducted to identify all reports of such interactions. Data were extracted and are summarized in narrative form.
Eleven case reports and 2 case series were located. In most instances, causality between St John's wort and the clinical or biochemical result is well established. The mechanism of interaction between St John's wort and cyclosporine has been recently elucidated and involves both P-glycoprotein and cytochrome P 450 3A4 expression. Collectively these data leave little doubt that St John's wort interacts with cyclosporine, causing a decrease of cyclosporine blood levels and leading in several cases to transplant rejection.
St John's wort can endanger the success of organ transplantations. Adequate information may be the best way to avoid future incidences.